x
Breaking News
More () »

CDC announces new name for vaping-related illness: EVALI

So far, 26 people have died from the illness, and most were under 35 years old. The CDC said it might be related to THC-containing products.

A recent Centers for Disease Control report gave an official name to the series of lung illnesses associated with vaping, "EVALI" standing for "e-cigarette or vaping product use-associated lung injury." 

The report recommended that people consider quitting vaping, and said people who don't currently use tobacco products should not use vaping products.

According to the report, 21 states reported 26 EVALI deaths. The patients who died ranged from 17 to 75 years old, with 80% being under 35 years old. Overall, 1,299 cases of EVALI have been reported to the CDC. 

RELATED: Vaping-related illnesses in Tennessee climbs to 49

Available CDC data suggests that THC-containing products play a role in the outbreak. THC is a psychoactive chemical from cannabis. 

The CDC said 76% of patients reported using THC-containing products in the 90 days before symptoms began. Thirty-two percent said they only used THC-containing products, while 13% said they used only nicotine-containing products. 

However, the CDC said the specific chemicals that cause EVALI have not been identified and they can't rule out nicotine-containing products as a possible cause.

Tennessee hospitals have reported 49 cases of EVALI, and the Tennessee Health Department advised people not to start vaping unless they're trying to quit using tobacco products. 

RELATED: More than a dozen Tennessee healthcare organizations calling on state lawmakers to ban flavored vaping products

However, the health department said people shouldn't trade vaping for smoking. 

"Adults who used e-cigarettes to quit cigarette smoking are advised not to return to smoking cigarettes," the Tennessee Health Department said in a release this week. 

RELATED: Kroger, Walgreens to stop selling e-cigarettes in US